Adrenal crisis in the setting of high-dose ketoconazole therapy

Sundeep Khosla, J. S. Wolfson, Z. Demerjian, J. E. Godine

Research output: Contribution to journalArticle

17 Scopus citations

Abstract

We describe a patient with type I diabetes mellitus and hypothyroidism who developed frank adrenocortical insufficiency while receiving a high-dose ketoconazole therapy for keratitis caused by Acanthamoeba species. While impaired cortisol responses to corticotropin and mildly symptomatic hypoadrenalism have been described previously with ketoconazole therapy, to our knowledge, this case represents the first documented article of an actual adrenal crisis associated with this drug. Two reasons are postulated for the development of this complication in our patient: high dose ketoconazole therapy given in divided doses during the day, and a possibly impaired central response to stress because of hypothyroidism. Our article points to the need to monitor patients treated with high-dose ketoconazole for adrenal insufficiency, particularly if associated illnesses are present that may impair an adequate stress response.

Original languageEnglish (US)
Pages (from-to)802-804
Number of pages3
JournalArchives of Internal Medicine
Volume149
Issue number4
StatePublished - 1989
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Internal Medicine

Cite this

Khosla, S., Wolfson, J. S., Demerjian, Z., & Godine, J. E. (1989). Adrenal crisis in the setting of high-dose ketoconazole therapy. Archives of Internal Medicine, 149(4), 802-804.